Idaho, 2023Flash Flooding in Idaho, August 17, 2023
August 17, 2023 · NWS PIH · 2 events in 2 counties and zones
Extremely heavy rainfall caused some flash flooding in the Pocatello area and American Falls. 5 inches of rain fell in a 3 hour time span.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely heavy rainfall caused some flash flooding in the Pocatello area and American Falls. One to 2.5 inches of rain fell in a 3 hour time span.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 17, 1:20 PM MST, 40 minutes earlier.
Area forecast discussion, Aug 17, 1:20 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
220 PM MDT Thu Aug 17 2023
.SHORT TERM...Tonight through Friday Night.
Isolated to scattered thunderstorms that developed across south
Idaho will advance northward through the area this evening. Storms
are mainly benign, but a few strong wind gusts, some small hail,
and brief heavy downpours are possible. Expect storm motion to be
fast enough that flooding shouldn't be likely. On Friday, a weak
trough will pass by to our north. This will help tighten the
gradient across our region and allow for gusty winds Friday
afternoon. Speeds look marginal for wind advisories and at this
time will hold off on issuing headlines. Isolated thunderstorms
are expected Friday afternoon, mainly across the southern
highlands and across the high county along the Montana border.
Threats look similar to today with gusty winds, small hail and
brief heavy downpours possible. Once again, expect storm motion to
be too fast for much of a flood threat. 13
.LONG TERM...Saturday through Next Thursday.
With a low off the CA coast and Hurricane Hilary rotating northward
along the Mexico and CA coasts, moisture will continue to filter
into the region through early next week. Models continue to show
differences regarding Hilary's exact track and this will impact
rainfall totals late weekend into next week. Ensembles consistently
indicate precipitable water values running just over 200% of normal
daily for much of southeast Idaho and the Weather Prediction Center
has included the eastern highlands in a marginal risk of excessive
rainfall Saturday, with all of Idaho included Sunday and almost the
entirety of Idaho included again on Monday. Come Monday, Hilary will
have moved onshore and combined flow with another PNW low will allow
for a steady stream of moisture to work across the central mountains
through Tuesday. After that, the next stream of monsoonal moisture
will be pulled north, especially into the eastern mountains,
throughout the remainder of next week. The National Blend shows up
to around three quarters of an inch of liquid precipitation
accumulating across the highlands and mountains with a quarter of an
inch or less in the valleys and low elevations through early
Tuesday. The 75th Percentile indicates up to 1.5" in our higher
elevations, with up to half an inch down lower. For the high-end
scenario, there is around a 10% chance of just under 2" accumulating
in our highlands with up to 0.75" across our lower elevations.
Winds will be almost as strong on Saturday as compared to Friday,
with widespread sustained winds of 15-25 mph and gusts around 25-35
mph with gusts in localized areas and along ridgelines reaching up
to around 45 mph. Winds will continue to be breezy into next week.
High temperatures will decrease by another 5 degrees or so Saturday
and continue to run below normal throughout the extended period. Cropp
&&
.AVIATION...Showers and isolated to scattered thunderstorms will
continue to shift northward throughout the evening and then more
easterly overnight and into the early morning hours. VFR
conditions are forecast through the period although VIS and CIGs
could drop to MVFR or below in association with stronger storms.
Thunderstorm chances will increase through the afternoon, peaking
during the early evening with about a 30-40% chance at KSUN and a
40-60% chance at all other terminals. Winds will be breezy outside
of storms, with gusts to around 20 KTS possible area-wide and
even stronger thunderstorms outflows possible. Cropp
&&
.FIRE WEATHER...Isolated to scattered thunderstorms will continue
into the evening hours. Best coverage is across zone 427 where a red
flag warning remains in effect into the evening hours. Breezy
conditions are likely for Friday with gusts of 25 to 30 mph
possible. Humidities are not expected to be critical however.
Isolated thunderstorms are once again likely Friday afternoon with
best coverage in 427 to 413. At this time, the coverage of storms
does look isolated. Isolated storms are once again possible on
Saturday. Best chances for storms is on Sunday, but min humidities
on Sunday are forecast to be in the 40s and 50s. 13
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ427.
&&
In the hours before
Special weather statement, Aug 17, 12:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
152 PM MDT Thu Aug 17 2023
IDZ055-057-172015-
Eastern Magic Valley ID-Raft River Region ID-
152 PM MDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of southeastern Blaine,
west central Power, northeastern Cassia and east central Minidoka
Counties through 215 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Walcott, moving north at 20 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Walcott, Minidoka, and Interstate 84 And 86 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Walcott, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4250 11329 4253 11353 4285 11351 4279 11315
TIME...MOT...LOC 1951Z 191DEG 17KT 4259 11340
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH
13Special weather statement, Aug 17, 1:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 PM MDT Thu Aug 17 2023
IDZ054-055-057-058-172100-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
230 PM MDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of central Power County
through 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm over
Neeley, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
American Falls, Neeley, and western American Falls Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4268 11288 4270 11296 4284 11294 4278 11274
TIME...MOT...LOC 2030Z 202DEG 12KT 4272 11290
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
MacKayFlash Flood, Bannock
- When
- August 17, 2:00 PM MST to 7:00 PM MST
- Where
- Bannock County, 3 mi W of Chubbuck to 3 mi S of Chubbuck
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 42.920, -112.509
One to two inches of rain fell in Chubbuck in a 3 hour time frame and caused some flash flooding on roads and a few basements. The interstate 86 underpass on Hawthorne Road flooded. Interstate 86 flooded with 2 feet of water standing in an active construction zone. Water was pumped off of road but traffic significantly impaired. Garage and basement flooding in the Chubbuck and Galena Road area.
Flash Flood, Power
- When
- August 17, 2:20 PM MST to 6:00 PM MST
- Where
- Power County, 3 mi S of American Falls to 3 mi E of American Falls
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.737, -112.830
Over 2 inches of rain fell in a 3 hour period in American Falls resulting in flash flooding. Pocatello Avenue flooded with water coming halfway up tires. The construction site at American Falls High School flooded with sandbags required. Multiple houses flooded as storm drains could not catch up with the heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, August 17 to 27, 20234 deaths · 837 injured · 92 events
- Flash Flooding and Damaging Winds in Utah, August 17 to 19, 2023$1.0 million · 60 kt wind · 12 events
- Excessive Heat in Oklahoma, August 17 to 21, 202383 events
- Heat in Oklahoma, August 17 to 21, 202359 events
- Hail and Damaging Wind in Arizona, August 17, 2023$85,000 · 1 in hail · 3 events
- Debris Flow and Flooding in Colorado, August 17 to 18, 2023$28,000 · 4 events
- Flooding and Hail in Florida, August 17, 2023$20,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Arizona, August 17 to 18, 2023$16,000 · 53 kt wind · 8 events
- Wildfire in Louisiana, August 17, 2023$15,000 · 1 event
- Heat in Texas, August 17 to 20, 20239 events
- Hail in Illinois, August 17, 20231.75 in hail · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131528, 1131527.